Alert archive / New York / Wind Advisories in 2025
Wind Advisory 8, NWS Buffalo, NY
NWS Buffalo, NY issued this wind advisory at Mar 23, 2025, 2:34 PM EDT for 4 counties in New York. It took effect at Mar 24, 2025, 8:00 AM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2025, 2:34 PM EDT (18:34 UTC)
- In effect from
- Mar 24, 2025, 8:00 AM EDT
- Expired
- Mar 24, 2025, 7:26 PM EDT
- In force
- 11 hr
- Issued by
- NWS Buffalo, NY
Counties Erie County, NY, Genesee County, NY, Niagara County, NY, Orleans County, NY
The radar
The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
824 WWUS71 KBUF 231834 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 234 PM EDT Sun Mar 23 2025 NYZ001-002-010-011-240645- /O.NEW.KBUF.WI.Y.0008.250324T1200Z-250325T0200Z/ Niagara-Orleans-Northern Erie-Genesee- Including the cities of Niagara Falls, Medina, Buffalo, and Batavia 234 PM EDT Sun Mar 23 2025 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 10 PM EDT MONDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Niagara, Orleans, Northern Erie, and Genesee Counties. * WHEN...From 8 AM to 10 PM EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ PP
5 follow-up statements
248 WWUS71 KBUF 231953 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 353 PM EDT Sun Mar 23 2025 NYZ001-002-010-011-240900- /O.CON.KBUF.WI.Y.0008.250324T1200Z-250325T0200Z/ Niagara-Orleans-Northern Erie-Genesee- Including the cities of Niagara Falls, Medina, Buffalo, and Batavia 353 PM EDT Sun Mar 23 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 10 PM EDT MONDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Niagara, Orleans, Northern Erie, and Genesee Counties. * WHEN...From 8 AM to 10 PM EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AR
386 WWUS71 KBUF 240245 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1045 PM EDT Sun Mar 23 2025 NYZ001-002-010-011-241445- /O.CON.KBUF.WI.Y.0008.250324T1200Z-250325T0200Z/ Niagara-Orleans-Northern Erie-Genesee- Including the cities of Niagara Falls, Medina, Buffalo, and Batavia 1045 PM EDT Sun Mar 23 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 10 PM EDT MONDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Niagara, Orleans, Northern Erie, and Genesee Counties. * WHEN...From 8 AM to 10 PM EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AR
904 WWUS71 KBUF 240812 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 412 AM EDT Mon Mar 24 2025 NYZ001-002-010-011-250000- /O.CON.KBUF.WI.Y.0008.250324T1200Z-250325T0200Z/ Niagara-Orleans-Northern Erie-Genesee- Including the cities of Niagara Falls, Medina, Buffalo, and Batavia 412 AM EDT Mon Mar 24 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 10 PM EDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Niagara, Orleans, Northern Erie, and Genesee Counties. * WHEN...From 8 AM this morning to 10 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ HSK
403 WWUS71 KBUF 241753 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 153 PM EDT Mon Mar 24 2025 NYZ001-002-010-011-250200- /O.CON.KBUF.WI.Y.0008.000000T0000Z-250325T0200Z/ Niagara-Orleans-Northern Erie-Genesee- Including the cities of Niagara Falls, Medina, Buffalo, and Batavia 153 PM EDT Mon Mar 24 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Niagara, Orleans, Northern Erie, and Genesee Counties. * WHEN...Until 10 PM EDT this evening. Strongest wind gusts expected to be this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hitchcock
321 WWUS71 KBUF 242326 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 726 PM EDT Mon Mar 24 2025 NYZ001-002-010-011-250030- /O.CAN.KBUF.WI.Y.0008.000000T0000Z-250325T0200Z/ Niagara-Orleans-Northern Erie-Genesee- Including the cities of Niagara Falls, Medina, Buffalo, and Batavia 726 PM EDT Mon Mar 24 2025 ...WIND ADVISORY IS CANCELLED... Winds will continue to diminish through the evening hours, therefore the Wind Advisory has been cancelled. $$ DRT
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Mar 23, 10:24 AM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, Mar 23, 10:24 AM EDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1024 AM EDT Sun Mar 23 2025
.SYNOPSIS...
High pressure will build into the eastern Great Lakes today,
providing a brief break of dry weather and sunshine. Low pressure
will then move from the central Great Lakes to southern Quebec
tonight through Tuesday, with a mix of rain and wet snow at times
along with gusty winds.
&&
.NEAR TERM /THROUGH TONIGHT/...
Radar and satellite imagery showing the last of the lake effect
flurries and clouds across Western NY fading away this morning,
with the lake effect cloud deck quickly eroding and mixing out.
Surface high pressure will drift from the eastern Great Lakes to the
east coast later today. A mid-level trough and associated cold air
will retreat to the east today. Sunshine will give way to an
increasing cirrus deck through the afternoon. It will be another
cool day with high temperatures in the low to mid 40s across western
NY and the mid to upper 30s across north-central NY.
The pattern becomes more amplified tonight as a mid-level trough
digs into the Great Lakes region. Surface low pressure will move
from the Upper Midwest to the Central Great Lakes. A 50kt low level
jet will charge across the forecast area overnight. Isentropic
lift and increasing moisture will support widespread showers
across western NY this evening and late this evening and
overnight across north-central NY. A strengthening southeast/
southwest wind and warm air advection will cause temperatures to
rise overnight. Initially, temperatures will fall early this
evening before rising through the overnight hours. Thermal
profiles suggest that a mix of rain or snow showers will enter
western NY this evening. Snow showers will change to rain as
temperatures increase overnight. Widespread showers will become
more scattered across western NY the second half of the night.
Liquid equivalent amounts will average from 0.10-0.20 inches.
Colder air will reside across north-central NY, especially
across the higher terrain and snow accumulations of one to two
inches are possible. Temperatures will rise faster along the
lake plains and no accumulation is expected across the lower
elevations of Jefferson, Lewis, and Oswego counties. Lows will
be met early tonight with temperatures in the low to mid 30s
across western NY and the mid to upper 20s across north- central
NY.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A closed mid level low and associated occluded surface low over the
northern Great Lakes Monday morning will drift east-northeast during
the day, reaching southern Quebec by Monday evening. Main area of
ascent should have reached eastern portions of the area Monday
morning as the occluded front pushes through most of the area. In
the wake of the ascent, there will be a corresponding region of
strong large scale subsidence within an advancing dry slot. This
will coincide with a tightening southwest gradient over western New
York associated with deepening of the surface low north of the
region. Given strong low level wind fields (45-50 knots down to 2k
feet), there is likely to be a few gusts that break 40 mph,
particularly across the Niagara Frontier from midday through the
afternoon. Low level cyclonic flow and steepening lapse rates due to
both diurnal mixing and the resident mid level cold pool will
support additional shower development through the day, with most of
the activity focused in favored upslope areas east and southeast of
the lakes. High temperatures should reach the mid/upper 40s in most
areas, with 50s in the Finger Lakes and Genesee Valley, but cold
advection during the afternoon will send temperatures downward
across western New York.
The upper low will depart to the northeast Monday night into
Tuesday, leaving behind a continued cool, moist cyclonic flow across
the lower Great Lakes. Chances for showers will continue with the
primary focus for coverage east of both lakes, with any rain
changing back over to wet snow overnight. Any snow accumulations
should be limited to an inch or less on the across the higher
terrain.
More general scattered shower activity is expected on Tuesday, with
thermal profiles supporting a mix of rain and snow showers mainly
based on elevation. Could be some additional accumulations across
the higher terrain areas during this timeframe, though greatest
chances for anything more substantial than a light coating will be
up on the Tug Hill and Western Adirondacks where colder temperatures
will be found.
Deeper moisture will pull away Tuesday night as the trough continues
to lift away. This should allow the overall coverage of snow showers
to decrease, with mainly higher terrain areas seeing anything more
than just flurries overnight.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Showers will linger into the first half of the day on Wednesday
as a passing cold front and trough departs to the east. Some
lake enhancement and upsloping may prolong the showers into the
afternoon with temperatures aloft briefly cooling to around the
-10C range. Showers will start out in the form of snow and mix
with or change over to rain showers through the day and with
lowering elevation. There is uncertainty with the setup for
Wednesday morning as most guidance brings the front and trough
through during the morning hours, while some other guidance
brings an area of low pressure across the area for most of the
day.
Increased ridging and an area of high pressure tracking southeast
across the Plains into the SE U.S. will bring drier weather to the
region from Wednesday afternoon into at least Thursday morning.
Again though, uncertainty with the next approaching system and when
it will cross over/near the forecast area.
The cold front with the system on Thursday looks like it may stall
over/near the area. If this occurs then showers will continue until
the next upstream wave pushes the front back north, this time as a
warm front. This looks like it will happen by later Saturday. With
this scenario, the last few days of the week and into the weekend
will remain at least showery, especially if the front stalls over
the area and then the next sfc low is slower to push it north before
the swath of rain with the said second sfc low moves into the
region. Overall the Thursday night into Saturday evening timeframe
looks damp, but plenty can change with the track of the later sfc
low and the potential for some drier breaks.
Temperatures for the long term period will be highly dependent on
the track of the different sfc lows and placement of frontal
boundaries. Right now it looks like Wednesday will be the coolest
day with afternoon highs below normal. Thursday and Friday
temperatures will be right around to a few degrees above normal. By
Saturday temperatures will reach around 5 to 10 degrees above
normal, but will be highly dependent on the track of the sfc low.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Surface high pressure is across the Great Lakes region this morning,
and will drift to the east coast later today. The last of the lake
effect clouds and flurries across Western NY are fading away, with
any remaining MVFR CIGS scattering out by late morning. This will
leave VFR to prevail for the rest of today, with increasing high
clouds from southwest to northeast later today.
An area of low pressure will move northwest of the region tonight. A
low-level jet and increasing moisture will result in mostly rain
showers across the region, however precipitation may start out as a
mix of snow but it would only be brief temperatures will warm
overnight. Flight conditions will deteriorate to mainly MVFR
tonight. Southeast winds will increase and become southwest and
gusty overnight.
Outlook...
Monday...VFR/MVFR CIGS with a few rain showers likely, possibly
mixed with wet snow across higher terrain. Windy.
Tuesday and Wednesday...MVFR/IFR with now showers likely, possibly
mixed with rain at times.
Thursday...VFR/MVFR with a chance of a rain/snow shower.
&&
.MARINE...
There will be a brief break in the wind today, then another strong
low pressure system will move into the central Great Lakes tonight
through Monday before weakening across southern Quebec Tuesday. This
system will bring another period of higher end Small Craft Advisory
conditions to Lake Erie and Lake Ontario Monday through Tuesday
night. Southeast winds will quickly switch and increase to the
southwest on Lake Erie tonight. Lake levels will likely rise a few
feet along the eastern Lake Erie shoreline tonight.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from midnight tonight to 6 AM EDT Tuesday
for LEZ020.
Small Craft Advisory from 5 PM this afternoon to 1 PM EDT
Tuesday for LEZ040-041.
Small Craft Advisory from 8 PM this evening to 2 AM
EDT Wednesday for LOZ042-043.
Small Craft Advisory from 2 AM Monday to 5 AM EDT
Wednesday for LOZ044-045.
&&
SYNOPSIS...Hitchcock/HSK
NEAR TERM...Hitchcock/HSK
SHORT TERM...TMA
LONG TERM...SW
AVIATION...Hitchcock/HSK
MARINE...Hitchcock/HSKHazardous weather outlook, Mar 23, 5:27 AM EDT, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 527 AM EDT Sun Mar 23 2025 NYZ001>008-010>014-019>021-085-240930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 527 AM EDT Sun Mar 23 2025 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-SLZ022-024-240930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 527 AM EDT Sun Mar 23 2025 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-240930- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 527 AM EDT Sun Mar 23 2025 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:52 AM EDT | Small Craft Advisory | BUF | 66 hr | |
| Mar 23, 2:34 PM EDT | Winter Weather Advisory | BUF | Jefferson, Lewis, Oswego | 18 hr |
Nearby
Wind Advisories in New York, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.